Valerian was first epilepsy drug

by Medindia Content Team on  November 5, 2004 at 12:04 PM General Health News   - G J E 4
Valerian was first epilepsy drug
The herbal medicine valerian may have been the world's first epilepsy drug, an Australian neurologist says.

Today, valerian (Valeriana officinalis) is best known as a mild sedative, taken either as a herbal infusion of the dried root or in capsule or tablet form.

But the Italian author Fabio Colonna first mentioned using valerian to control seizures in his 1592 botanical work Phytobasanos.

Colonna said he had controlled his own seizures by taking powdered valerian root several times a day.

By the late 18th and early 19th centuries valerian was often regarded in parts of Europe as the best treatment for controlling seizures.

But as other medicines were developed valerian's use as an antiepileptic drug waned, especially as it smelt and tasted awful.

"As they dry, exposed valerian roots ... develop a characteristic offensive odour resembling that of sweaty socks or dirty underwear," Eadie told ABC Science Online.

This is due to formation of isovaleric acid, believed to be valerian's active ingredient.That's why it is unlikely valerian itself will be developed into an antiepileptic drug, Eadie said.

"No one in their right mind would do a clinical trial. It is too intolerable in the doses needed."

Valerian as a modern-day medicine?

But Eadie said one drug company thinks isovaleramide, a form converted to isovaleric acid in the body, looked promising.

U.S. company NPS Pharmaceuticals has completed preliminary trials on isovaleramide. If isovaleramide works with few side-effects, it may well replace other medications, Eadie said.

"Valerian seems reasonably safe in connection with its use as a sleeping remedy," Eadie said. But he warned people with epilepsy not to experiment with valerian. Researchers did not know the active ingredient; the dose needed to control epilepsy may be many times higher than used for sedation; and doctors do not know if valerian can cause a bad reaction when mixed with other medicines.

Courtesy : CoABC Science Online


Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All